Oklahoma, 2008

Tornadoes and Flash Flooding in Oklahoma, January 7 to 8, 2008

January 7 to 8, 2008 · NWS TSA · 70 events in 10 counties and zones

Very moist and unstable air spread into eastern Oklahoma ahead of a strong upper level storm system and associated cold front. This moist and unstable air combined with strong wind shear that was present in the atmosphere resulted in long-lived and organized thunderstorm structures, including supercell thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$136,000
Crop damage
None recorded
Events
70

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Very moist and unstable air spread into eastern Oklahoma ahead of a strong upper level storm system and associated cold front. This moist and unstable air combined with strong wind shear that was present in the atmosphere resulted in long-lived and organized thunderstorm structures, including supercell thunderstorms. These thunderstorms developed and tracked east-northeast through the afternoon and evening hours, generally moving across the same areas over a period of several hours. These storms produced widespread severe weather, including four tornadoes in eastern Oklahoma. A line of storms then developed along the cold front and moved across eastern Oklahoma in the early morning hours of the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 7, 5:03 PM CST, 7 minutes earlier.

Area forecast discussion, Jan 7, 5:03 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
503 PM CST MON JAN 7 2008

.MESOSCALE UPDATE...
MESOSCALE ANALYSIS AT 4PM REVEALED INCREASING STORM-RELATIVE
HELICITY IN WESTERN ARKANSAS AND EXTREME EASTERN OKLAHOMA
IN RESPONSE TO BACKING LOW-LEVEL FLOW AHEAD OF THE APPROACHING
UPPER-JET SEGMENT.  VALUES NOW RANGE FROM AROUND 100 M2/S2 IN
EASTERN OKLAHOMA TO NEAR 300 M2/S2 IN OUR EASTERN COUNTIES IN
ARKANSAS.

THE LOW-LEVEL SHEAR PROFILE IS EXPECTED TO CONTINUE TO
IMPROVE THROUGH MIDNIGHT AS DIURNAL INCREASES OCCUR AND THE
STRENGTHENING SURFACE LOW MOVES INTO CENTRAL OKLAHOMA.

THE CELLS CURRENTLY IN FAR EASTERN OKLAHOMA HAVE STARTED CLEANLY
OFF ANY BOUNDARY AND HAVE THE POTENIAL TO BECOME SUPERCELLS AS THEY
MOVE INTO BOTH HIGHER INSTABILITY AND WIND SHEAR IN WESTERN ARKANSAS
WITH SOME TORNADO THREAT.

UPWARD MOTION ASSOCIATED WITH THE UPPER SYSTEM IS SPREADING INTO
WESTERN OKLHOMA AND AS THIS ARRIVES OVERHEAD IN EASTERN OKLAHOMA
AND WESTERN ARKANSAS THIS EVENING THUNDERSTORMS WILL INCREASE.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...08
Hazardous weather outlook, Jan 7, 4:52 PM CST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
452 PM CST MON JAN 7 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-081100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
452 PM CST MON JAN 7 2008

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
TORNADO.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING

	AREA AT GREATEST RISK...NORTHWEST AND WEST CENTRAL
        ARKANSAS.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
        ONSET...ONGOING

	AREA AT GREATEST RISK...FAR NORTHEAST OKLAHOMA AND
        NORTHWEST AND WEST CENTRAL ARKANSAS.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...
THUNDERSTORMS HAVE DEVELOPED ACROSS FAR EASTERN OKLAHOMA THIS
AFTERNOON A REGION OF MOISTURE CONVERGENCE AND MODERATE INSTABILITY.
AS OF LATE AFTERNOON...AN UPPER LEVEL WIND MAXIMA CURRENTLY WAS
PUSHING INTO SOUTHWEST OKLAHOMA AND WILL OVERSPREAD THE DRYLINE
LOCATED IN THE VICINITY OF INTERSTATE 35 CORRIDOR.  ADDITIONAL
THUNDERSTORMS AS THEY DEVELOP  WILL CONTINUE TRACKING RAPIDLY
NORTHEASTWARD AND GAIN STRENGTH AS THEY INTERACT WITH THE AXIS OF
MODERATE INSTABILITY ACROSS FAR EASTERN OKLAHOMA.  WIND FIELDS ALOFT
ARE FAVORABLE FOR BOTH SUPERCELLS AND LINE SEGMENTS...BOTH OF WHICH
WOULD HAVE POTENTIAL FOR DAMAGING WINDS AND HAIL.

THE TORNADIC POTENTIAL WILL INCREASE TOWARD THE EARLY
EVENING HOURS AS LOW LEVEL WINDS BECOME MORE FAVORABLE. THE
COMBINATION OF ONGOING STORMS AND MORE FAVORABLE WIND FIELDS WILL BE
ACROSS FAR NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.  SPECIAL
ATTENTION SHOULD BE PLACED ON ANY STORM WHICH IS ABLE TO TRACK MORE
EASTWARD...AS SUCH MOTION WILL BECOME HIGHLY FAVORABLE FOR TORNADIC
POTENTIAL.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED...ESPECIALLY
ACROSS FAR NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
STORM MOTIONS WILL LIKELY BE TOO FAST TO TRACK INDIVIDUALLY...
THEREFORE CONSTRUCT YOUR SPOTTER PLACEMENT ACCORDINGLY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...HIGH WIND POTENTIAL.
WEDNESDAY...NO HAZARDS.
THURSDAY...NO HAZARDS.
FRIDAY...NO HAZARDS.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...
GUSTY NORTHWESTERLY WINDS WILL DEVELOP ON TUESDAY IN
WAKE OF THE DEPARTING STORM SYSTEM...WITH GUSTS OF
25 TO 35 MPH BEING COMMON.  A MORE TRANQUIL WEATHER
PATTERN IS EXPECTED FOR THE REMAINDER OF THE WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Jan 7, 3:44 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
344 PM CST MON JAN 7 2008

OKZ063-072215-
DELAWARE OK-
344 PM CST MON JAN 7 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 415 PM CST
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     SOUTHERN DELAWARE

AT 344 PM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
NORTH OF TWIN OAKS...MOVING NORTHEAST AT 40 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...JAY...TWIN OAKS AND KANSAS.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3642 9460 3641 9461 3639 9459 3637 9459
      3617 9483 3630 9499 3654 9466
TIME...MOT...LOC 2144Z 225DEG 37KT 3630 9483

The radar

The Tulsa radar (KINX), 78 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

32 hail, 22 thunderstorm wind, 12 flash flood, 4 tornado. Local standard time, as filed.

Hail, Delaware

When
January 7, 5:10 PM CST
Where
Delaware County, 3 mi E of Jay
Measured
0.88 in hail
Reported by
Public
Coordinates
36.420, -94.746

Hail, Le Flore

When
January 7, 5:53 PM CST
Where
Le Flore County, Big Cedar
Measured
0.75 in hail
Reported by
Public
Coordinates
34.650, -94.670

Thunderstorm Wind, McIntosh

When
January 7, 6:40 PM CST
Where
McIntosh County, 3 mi ENE of Checotah
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
35.447, -95.471

Thunderstorm winds estimated at 60 miles an hour destroyed a carport.

Hail, McIntosh

When
January 7, 6:40 PM CST
Where
McIntosh County, Rentiesville
Measured
0.75 in hail
Reported by
Public
Coordinates
35.520, -95.500

Hail, Muskogee

When
January 7, 6:50 PM CST
Where
Muskogee County, Keefeton
Measured
0.88 in hail
Reported by
Public
Coordinates
35.600, -95.350

Hail, Cherokee

When
January 7, 7:00 PM CST
Where
Cherokee County, 4 mi N of Tahlequah
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.978, -94.970

Hail, Muskogee

When
January 7, 7:05 PM CST
Where
Muskogee County, 1 mi N of Braggs
Measured
0.88 in hail
Reported by
Public
Coordinates
35.684, -95.200

Hail, Muskogee

When
January 7, 7:21 PM CST
Where
Muskogee County, 1 mi N of Braggs
Measured
0.75 in hail
Reported by
Post Office
Coordinates
35.684, -95.200

Hail, Adair

When
January 7, 7:21 PM CST
Where
Adair County, 10 mi N of Proctor
Measured
0.75 in hail
Reported by
Public
Coordinates
36.115, -94.780

Hail, Adair

When
January 7, 7:30 PM CST
Where
Adair County, 9 mi WNW of Watts
Measured
0.75 in hail
Reported by
Public
Coordinates
36.170, -94.719

Hail, Muskogee

When
January 7, 7:30 PM CST
Where
Muskogee County, Keefeton
Measured
0.75 in hail
Reported by
Public
Coordinates
35.600, -95.350

Hail, Muskogee

When
January 7, 7:34 PM CST
Where
Muskogee County, Council Hill
Measured
0.75 in hail
Reported by
Public
Coordinates
35.550, -95.650

Hail, Delaware

When
January 7, 7:34 PM CST
Where
Delaware County, 4 mi S of Colcord
Measured
0.75 in hail
Reported by
Public
Coordinates
36.212, -94.680

Hail, Cherokee

When
January 7, 7:38 PM CST
Where
Cherokee County, Tahlequah
Measured
2 in hail
Property damage
$25,000
Reported by
Public
Coordinates
35.920, -94.970

Hail, Cherokee

When
January 7, 7:40 PM CST
Where
Cherokee County, 4 mi E of Tahlequah
Measured
0.75 in hail
Reported by
Public
Coordinates
35.920, -94.898

Thunderstorm Wind, Adair

When
January 7, 7:55 PM CST
Where
Adair County, Proctor
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.970, -94.780

Thunderstorm winds estimated at 70 miles an hour blew down a tree.

Tornado, Adair

When
January 7, 8:08 PM CST
Where
Adair County, 4 mi SW of Watts
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
36.079, -94.621

Multiple spotters reported a brief tornado touchdown over open country. An NWS survey team found no damage associated with the tornado.

Thunderstorm Wind, Cherokee

When
January 7, 8:12 PM CST
Where
Cherokee County, 2 mi N of Tahlequah
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.949, -94.970

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs and power lines.

Hail, Adair

When
January 7, 8:12 PM CST
Where
Adair County, Watts
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
36.120, -94.570

Hail, Wagoner

When
January 7, 8:30 PM CST
Where
Wagoner County, Okay
Measured
1.5 in hail
Reported by
Public
Coordinates
35.870, -95.300

Hail, Muskogee

When
January 7, 8:37 PM CST
Where
Muskogee County, Jamesville
Measured
0.75 in hail
Reported by
Public
Coordinates
35.750, -95.650

Thunderstorm Wind, Wagoner

When
January 7, 8:37 PM CST
Where
Wagoner County, 3 mi ENE of Okay
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
35.887, -95.251

Thunderstorm winds estimated at 70 miles an hour blew down several trees.

Thunderstorm Wind, Okfuskee

When
January 7, 8:40 PM CST
Where
Okfuskee County, Weleetka
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.330, -96.130

Hail, Okfuskee

When
January 7, 8:41 PM CST
Where
Okfuskee County, Weleetka
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.330, -96.130

Hail, Cherokee

When
January 7, 8:45 PM CST
Where
Cherokee County, 2 mi S of Peggs
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
36.051, -95.100

Hail, Cherokee

When
January 7, 8:45 PM CST
Where
Cherokee County, Peggs
Measured
0.75 in hail
Reported by
Public
Coordinates
36.080, -95.100

Hail, Muskogee

When
January 7, 8:45 PM CST
Where
Muskogee County, 5 mi E of Jamesville
Measured
0.75 in hail
Reported by
Post Office
Coordinates
35.750, -95.561

Flash Flood, Cherokee

When
January 7, 8:50 PM CST to 9:50 PM CST
Where
Cherokee County, Peggs to 3.05 mi SW of Teresita
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
36.080, -95.100

Heavy rain caused water to flow over county roads.

Thunderstorm Wind, Cherokee

When
January 7, 8:56 PM CST
Where
Cherokee County, 8 mi E of Peggs
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.080, -94.957

Thunderstorm winds estimated at 70 miles an hour blew a metal barn off its footings.

Hail, Wagoner

When
January 7, 9:00 PM CST
Where
Wagoner County, 3 mi W of Okay
Measured
0.75 in hail
Reported by
Public
Coordinates
35.870, -95.354

Hail, Okmulgee

When
January 7, 9:00 PM CST
Where
Okmulgee County, Henryetta
Measured
0.75 in hail
Reported by
Post Office
Coordinates
35.450, -95.980

Hail, Okmulgee

When
January 7, 9:24 PM CST
Where
Okmulgee County, Henryetta
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.450, -95.980

Thunderstorm Wind, Okfuskee

When
January 7, 9:28 PM CST
Where
Okfuskee County, 5 mi E of Okemah
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
35.430, -96.211

Thunderstorm winds estimated at 60 miles an hour blew down a power pole.

Hail, Muskogee

When
January 7, 9:28 PM CST
Where
Muskogee County, Boynton
Measured
1.75 in hail
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.650, -95.650

Thunderstorm Wind, Okmulgee

When
January 7, 9:40 PM CST to 10:00 PM CST
Where
Okmulgee County, 1 mi SE of Morris to 2 mi SE of Morris
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Utility Company
Coordinates
35.590, -95.837

Thunderstorm winds estimated at 70 miles an hour blew down power poles.

Hail, McIntosh

When
January 7, 9:42 PM CST
Where
McIntosh County, 4 mi W of Hitchita
Measured
0.88 in hail
Reported by
Public
Coordinates
35.530, -95.821

Flash Flood, Okfuskee

When
January 7, 9:45 PM CST to 10:30 PM CST
Where
Okfuskee County, 3 mi W of Weleetka to 3 mi E of Weleetka
Cause
Heavy Rain
Reported by
Public
Coordinates
35.330, -96.183

Heavy rain caused water to flow over secondary roads between Weleetka and Pharoah.

Thunderstorm Wind, Muskogee

When
January 7, 9:46 PM CST
Where
Muskogee County, 4 mi W of Muskogee
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
35.750, -95.441

Thunderstorm winds estimated at 60 miles an hour blew down a power pole.

Hail, Wagoner

When
January 7, 9:46 PM CST
Where
Wagoner County, Tullahassee
Measured
0.75 in hail
Reported by
Public
Coordinates
35.830, -95.430

Hail, Wagoner

When
January 7, 9:55 PM CST
Where
Wagoner County, 3 mi W of Okay
Measured
0.75 in hail
Reported by
Public
Coordinates
35.870, -95.354

Thunderstorm Wind, Delaware

When
January 7, 10:00 PM CST
Where
Delaware County, 3 mi S of Jay
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.377, -94.800

Thunderstorm winds estimated at 70 miles an hour blew down a tree and some power lines.

Thunderstorm Wind, Cherokee

When
January 7, 10:00 PM CST
Where
Cherokee County, 8 mi W of Hulbert
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
35.930, -95.293

Thunderstorm winds estimated at 70 miles an hour blew down trees in Sequoyah State Park.

Thunderstorm Wind, Muskogee

When
January 7, 10:10 PM CST
Where
Muskogee County, 8 mi W of Muskogee
Measured
57 kt (66 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.750, -95.513

Thunderstorm Wind, Muskogee

When
January 7, 10:10 PM CST
Where
Muskogee County, Taft
Measured
57 kt (66 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.770, -95.530

Thunderstorm Wind, Cherokee

When
January 7, 10:12 PM CST
Where
Cherokee County, Hulbert
Measured
57 kt (66 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.930, -95.150

Hail, Cherokee

When
January 7, 10:15 PM CST
Where
Cherokee County, Hulbert
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.930, -95.150

Thunderstorm Wind, Okfuskee

When
January 7, 10:15 PM CST
Where
Okfuskee County, 9 mi W of Clearview
Measured
57 kt (66 mph) estimated gust
Reported by
Public
Coordinates
35.400, -96.340

Flash Flood, Cherokee

When
January 7, 10:20 PM CST to 11:20 PM CST
Where
Cherokee County, 3 mi W of Peggs to 2.62 mi WSW of Peggs
Cause
Heavy Rain
Reported by
Public
Coordinates
36.080, -95.154

Heavy rain caused water 2 to 3 feet deep to flow over a road 3 miles southwest of Peggs.

Tornado, Cherokee

When
January 7, 10:28 PM CST to 10:30 PM CST
Where
Cherokee County, 2 mi NW of Moodys to 2.4 mi N of Moodys
Rating
EF0
Path length
1.8 mi
Path width
500 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
36.050, -94.975

An NWS survey team determined that a tornado damaged two barns, damaged the roofs of several houses, and uprooted a number of trees.

Flash Flood, Cherokee

When
January 7, 10:30 PM CST to 11:30 PM CST
Where
Cherokee County, 2 mi E of Hulbert to 2.69 mi NNE of Thompson Corner
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.930, -95.114

Heavy rain caused debris to wash over roads between Hulbert and Tahlequah.

Flash Flood, Wagoner

When
January 7, 10:32 PM CST to 11:45 PM CST
Where
Wagoner County, 4 mi W of Okay to 1.81 mi NE of Gibson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.870, -95.371

Heavy rain caused water to flow over Highway 16 west of Okay.

Hail, Cherokee

When
January 7, 10:45 PM CST
Where
Cherokee County, 4 mi SE of Peggs
Measured
0.75 in hail
Reported by
Public
Coordinates
36.039, -95.049

Thunderstorm Wind, Okmulgee

When
January 7, 11:10 PM CST
Where
Okmulgee County, Morris
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.600, -95.850

Thunderstorm winds estimated at 80 miles an hour blew a porch roof off a home.

Thunderstorm Wind, Delaware

When
January 7, 11:19 PM CST
Where
Delaware County, Maysville
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.400, -94.600

Thunderstorm winds estimated at 70 miles an hour blew down several large trees.

Flash Flood, Adair

When
January 7, 11:20 PM CST to January 8, 12:30 AM CST
Where
Adair County, 12 mi N of Proctor to 5.34 mi NNE of Chewey
Cause
Heavy Rain
Reported by
Public
Coordinates
36.144, -94.780

Heavy rain caused secondary roads to be flooded.

Thunderstorm Wind, Muskogee

When
January 7, 11:23 PM CST
Where
Muskogee County, Haskell
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
35.820, -95.670

Thunderstorm winds estimated at 80 miles an hour blew a metal roof off a meat packing plant.

Flash Flood, Muskogee

When
January 7, 11:30 PM CST to January 8, 12:30 AM CST
Where
Muskogee County, 1 mi N of Jamesville to 5.14 mi ENE of Jamesville
Cause
Heavy Rain
Reported by
Public
Coordinates
35.764, -95.650

Heavy rains caused secondary roads to be flooded near Jamesville.

Flash Flood, Okfuskee

When
January 7, 11:30 PM CST to January 8, 12:30 AM CST
Where
Okfuskee County, 1 mi N of Weleetka to 2.5 mi ENE of Weleetka
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.344, -96.130

Heavy rains caused severe street flooding in and around Weleetka. Several roads were impassable.

Flash Flood, Okmulgee

When
January 7, 11:30 PM CST to January 8, 12:30 AM CST
Where
Okmulgee County, 4 mi N of Henryetta to 5.16 mi N of Dewar
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.508, -95.980

Heavy rains caused flooding of secondary roads near Henryetta.

Thunderstorm Wind, Wagoner

When
January 7, 11:30 PM CST
Where
Wagoner County, 2 mi W of Porter
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
35.870, -95.556

Thunderstorm winds estimated at 70 miles an hour damaged the roof of a metal barn.

Flash Flood, Okmulgee

When
January 7, 11:32 PM CST to January 8, 12:30 AM CST
Where
Okmulgee County, 3 mi W of Eram to 2.51 mi W of Eram
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.620, -95.803

Heavy rains caused flooding of secondary roads just west of Eram.

Tornado, Wagoner

When
January 7, 11:38 PM CST
Where
Wagoner County, 2 mi NE of Porter
Rating
EF0
Path length
0.5 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
35.891, -95.495

An NWS survey team determined that a tornado caused extensive tree damage.

Flash Flood, Delaware

When
January 7, 11:40 PM CST to January 8, 5:00 AM CST
Where
Delaware County, 3 mi W of Colcord to 0.45 mi ENE of Row
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.270, -94.734

Heavy rain caused several roads near Colcord to be closed due to high water.

Tornado, Wagoner

When
January 7, 11:54 PM CST to 11:58 PM CST
Where
Wagoner County, 5.5 mi NE of Wagoner to 8.2 mi NE of Wagoner
Rating
EF0
Path length
2.7 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
35.906, -95.311

An NWS survey team determined that a tornado caused extensive tree damage.

Thunderstorm Wind, Wagoner

When
January 7, 11:57 PM CST
Where
Wagoner County, 8 mi N of Wagoner
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
35.966, -95.380

Thunderstorm winds estimated at 70 miles an hour blew power lines down.

Hail, Cherokee

When
January 8, 12:09 AM CST
Where
Cherokee County, Peggs
Measured
0.75 in hail
Reported by
Public
Coordinates
36.080, -95.100

Hail, Mayes

When
January 8, 12:09 AM CST
Where
Mayes County, 8 mi SE of Murphy
Measured
0.75 in hail
Reported by
Public
Coordinates
36.068, -95.149

Thunderstorm Wind, Mayes

When
January 8, 1:05 AM CST
Where
Mayes County, 5 mi S of Adair
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
36.358, -95.270

The Oklahoma mesonet site near Adair recorded a 74 mile an hour wind gust.

Thunderstorm Wind, Delaware

When
January 8, 1:46 AM CST
Where
Delaware County, 6 mi NE of Jay
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.481, -94.724

Thunderstorm winds estimated at 70 miles an hour damaged a carport and a roof of a home. The wind also blew down numerous large tree limbs.

Flash Flood, Cherokee

When
January 8, 3:00 AM CST to 5:00 AM CST
Where
Cherokee County, 6 mi SE of Peggs to 3.13 mi SSE of Peggs
Cause
Heavy Rain
Reported by
Public
Coordinates
36.019, -95.024

Heavy rain caused water to flow over secondary roads near Peggs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyThe tornado archive for Oklahoma, 2008Warnings in Oklahoma, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 73859, 73862, 73863, 73865, 73868, 73869, 73870, 73872, 73874, 73877, 73883, 73892, 73895, 73897, 73900, 73904, 78584, 73910, 73916, 73921, 73924, 73926, 73927, 73929, 73928, 73930, 73931, 78064, 73932, 73933, 73934, 73936, 73937, 73938, 78061, 73939, 78062, 73940, 73947, 73951, and more.